Servicemembers who demolished or handled explosive ordnance may have been exposed to warfare agents such as mustard agents or sarin. These exposures may cause health effects.
According to the U.S. Army Medical Department Army Public Health Center, the Department of Defense (DoD) is contacting Service members and Veterans who may have been exposed to chemical warfare agents in Iraq after March 17, 2003.
The U.S. Department of Veterans Affairs (VA) and DoD want to ensure that affected individuals have an opportunity to receive health education, record documentation, treatment and follow-up as appropriate. If you were exposed and have not been contacted, please call their hotline: 1-800-497-6261.
The following information is from the U.S. Army Medical Department Army Public Health Center reference Chemical Warfare Agents
- During Operation Iraqi Freedom and Operation New Dawn, Service members who demolished or handled older explosive ordnance may have been exposed to chemical warfare agents.
- The chemical warfare agents in the ordnance identified thus far were blister agents (mustard agent) or nerve agents (sarin).
- Exposure to either agent was uncommon, but exposure to sarin was less common than to mustard.
- The likelihood of long-term effects from a single exposure is related to the severity of the exposure. The severity of exposure is estimated from the signs and symptoms at the time and how long it took for them to develop.
- The Department of Defense is seeking to identify individuals who experienced symptoms following exposure to chemical warfare agents in Iraq after 2003. We are interested in evaluating your symptoms, your current status, and to ensure that your medical records are documented, that the Veteran’s Administration is informed, and that you understand your future health risks. We would like to provide you with information regarding your exposure that you can share with your current health care provider, and recommend follow-up if it is appropriate.
While we have identified some individuals, we are conducting medical record screenings on units, and reviewing Post Deployment Health Assessment and Reassessment forms to identify other potentially exposed individuals. Because these methods have limitations, individuals may self-identify by using the DoD Hotline.
Immediate symptoms and potential long-term health effects depend on the type of agent and the severity of exposure.
- Eyes, skin and the respiratory system may be affected. Mild effects include tearing, gritty or burning sensation in the eyes, cough, runny nose, hoarseness, bloody nose, and redness of the skin. For these, there are no long-term health effects expected.
- More severe exposures may result in swelling of the eyelids, and eye pain, shortness of breath, productive cough and blistering of the skin. The long-term impacts to the eyes and lungs and skin are evaluated based on the severity of these effects at the time of exposure.
- Mild or minimal exposures are those that caused constriction of the pupils (miosis), mild shortness of breath and nausea and vomiting. As the magnitude of exposure increases, more symptoms develop which include loss of consciousness and seizures. Long-term health effects associated with single exposures are not common.
According to the Department of Veterans Affairs, there is no test currently available to confirm exposure after a few months have passed.
If you think you were exposed to chemical warfare agents during your deployment
in support of Operation Iraqi Freedom or Operation New Dawn (2003-2011), call the Department of Defense hotline at 800-497-6261 and provide your contact information
Compensation for Health Problems
Veterans may file a claim for disability compensation for health problems they believe are related to exposure to chemical warfare agents. VA decides these claims on a case-by-case basis. VA presumes certain diseases are related to mustard gas after full-body exposure. File a claim online.